Rocky Mountain Journal of Mathematics

An identity for cocycles on coset spaces of locally compact groups

H. Kumudini Dharmadasa and William Moran

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove here an identity for cocycles associated with homogeneous spaces in the context of locally compact groups. Mackey introduced cocycles ($\lambda $-functions) in his work on representation theory of such groups. For a given locally compact group $G$ and a closed subgroup $H$ of $G$, with right coset space $G/H$, a cocycle $\lambda $ is a real-valued Borel function on $G/H \times G$ satisfying the cocycle identity \[ \lambda (x, st)=\lambda (x.s,t)\lambda (x,s), \] \[\mbox {almost everywhere } x\in G/H,\ s,t\in G, \] where the ``almost everywhere" is with respect to a measure whose null sets pull back to Haar measure null sets on $G$. Let $H$ and $K$ be regularly related closed subgroups of $G.$ Our identity describes a relationship among cocycles for $G/H^x$, $G/K^y$ and $G/(H^x\cap K^y)$ for almost all $x,y\in G$. This also leads to an identity for modular functions of $G$ and the corresponding subgroups.

Article information

Rocky Mountain J. Math., Volume 48, Number 1 (2018), 269-277.

First available in Project Euclid: 28 April 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 22D30: Induced representations 43A15: $L^p$-spaces and other function spaces on groups, semigroups, etc. 43A65: Representations of groups, semigroups, etc. [See also 22A10, 22A20, 22Dxx, 22E45]

Separable locally compact group modular function quasi-invariant measure $\lambda $-function


Dharmadasa, H. Kumudini; Moran, William. An identity for cocycles on coset spaces of locally compact groups. Rocky Mountain J. Math. 48 (2018), no. 1, 269--277. doi:10.1216/RMJ-2018-48-1-269.

Export citation


  • Steven A. Gaal, Linear analysis and representation theory, Springer, Berlin, 1973.
  • P.R. Halmos, The decomposition of measures, Duke Math. J. 8 (1941), 386–392.
  • E. Hewitt and K.A. Ross, Abstract harmonic analysis, I, Springer, Berlin, 1963.
  • G.W. Mackey, Induced representations of locally compact groups, I, Ann. Math. 55 (1952), 101–140.
  • Hans Reiter, Classical harmonic analysis and locally compact groups, Oxford Math. Mono., Oxford, 1968.